Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 5, NWS Kansas City, MO

February 29, 2000Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 29, 2000, 2:59 PM CST for Nodaway County, Missouri. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Feb 29, 2000, 2:59 PM CST (20:59 UTC)
Expired
Feb 29, 2000, 4:00 PM CST
In force
61 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Nodaway County, MO

The radar

The Omaha radar (KOAX), 157 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 3:45 PM CSTHail 0.88Hopkins, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 292100
SVRMCI
MOC147-292200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
259 PM CST TUE FEB 29 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NODAWAY COUNTY IN MISSOURI

* UNTIL 400 PM CST

* AT 259 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTHWEST OF GRAHAM...OR 19 MILES SOUTHWEST OF
  MARYVILLE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SKIDMORE AT 320 PM CST
  MARYVILLE AT 340 PM CST
  BURLINGTON JCT AT 345 PM CST
  PICKERING AT 355 PM CST
  HOPKINS AT 400 PM CST

OTHER LOCATIONS IN THE WARNING INCLUDE QUITMAN.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

LAT...LON 4057 9518 4027 9519 4027 9509 4025 9507
          4015 9507 4017 9463 4056 9467
PB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 4:00 AM CST, 10 hours 59 minutes earlier.

Area forecast discussion, Feb 29, 4:00 AM CST, 10 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CST TUE FEB 29 2000

FCST CHALLENGE TDY IS CHC OF SHRA/TSRA. LATEST SAT PIX PUT UPPER LOW
MOVING INTO SW KANSAS. STRONG PRESSURE GRAD AHD OF LOW HAS KEPT
WINDS GUSTY OVRNITE...BUT THESE WINDS VERY SLOW IN BRINGING MOISTURE
BACK UP NORTH. LOCALLY...THE LOWEST CLOUDS AROUND ARE SOME HIGH AC.
HOWEVER...50DEG DPTS NEAR THE RD RIVER...WHILE 11-3.9U SAT ALIGNS
LOW CLOUDS HERE ALSO. THIS LACK OF MOISTURE WILL BE MOST
QUESTIONABLE FACTOR WITH THIS RATHER DYNAMIC SYSTEM.

STARTING OUT PRETTY WARM THIS MORNING. THIS SHUD PUT HIGHS ABOVE
GUID...WHICH IS COVERED WELL IN GOING FCST. DYNAMICS ARE FAIRLY
IMPRESSIVE WITH H5 LOW. -22C COLD POOL REACHES NRN CWA AFT
18Z...WITH LAPSE RATES ABOVE 7 C/KM. LIFT SHUD BE ENHANCED BY H3 JET
ALSO. THE ETA SHOWS A -4 LI IN NORTH CENTRAL MO BY 00Z...BUT SINCE
IT ALSO HAS DPTS IN THE 50S...THIS IS IN QUESTION. IN FACT...MODELS
ALL SEEM A BIT TOO FAST BRINGING LLVL MOISTURE IN. BEST MID LEVEL
Q-VECTOR CONVERGENCE IS IN NRN ZONES AND THIS AREA SHUD HAVE BEST
CHC FOR PCPN. ELEVATED PCP IS NOT OUT OF THE QUESTION THIS MORNING
WITH STRONG LLVL JET...BUT MAIN POTENTIAL FOR CONVECTION WILL DEPEND
ON INITIATION AHD OF FRNT THIS AFTERNOON. FOR MOST OF THE WRN CWA...
THE BEST DYNAMICS WILL MOSTLY LIKELY BE OUT OF SYNC WITH THE
MOISTURE. KEPT POPS IN ERN CWA FOR EVENING FOR THE EXITING SYSTEM.
ETA/AVN HINT AT SOME WRAP AROUND PCPN NORTH OF I70 CORRIDOR...BUT FEEL
CHANCES ARE TOO LOW TO MENTION. SOMETHING FOR DAY CREW TO TAKE
ANOTHER LOOK AT.

COLD AIR SWEEPS IN BEHIND THE FRONT WITH GRADIENT SLACKING EARLY ON
WED MORNING. ALTHO H8 TEMPS ONLY AROUND +2C FOR MUCH OF FA...SHUD
MIX UP HIGH ENUF FOR GUID MID 50S TO BE REALIZED.  EXTNDED MDLS THEN
TRYING FOR AN ACTIVE SPRING AND KEEP THE SYSTEMS COMING.

.EAX...NONE

LVQ

In the hours before

Special weather statement, Feb 29, 12:25 PM CST, 2 hours 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1225 PM CST TUE FEB 29 2000

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

FORECAST:  STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON. THUNDERSTORMS WILL DEVELOP NEAR THE KANSAS MISSOURI STATE
LINE AND QUICKLY SWEEP ACROSS WEST CENTRAL MISSOURI BETWEEN1230 AND
4 PM. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREATS. STORMS DEVELOPING OVER NORTHEAST KANSAS WILL LIKELY TRACK
ACROSS THE MISSOURI RIVER INTO NORTHWEST MISSOURI AFTER 1 PM. THESE
STORMS COULD ALSO CONTAIN DAMAGING WINDS AND HAIL. AFTER 6 PM THE
SEVERE WEATHER THREAT SHOULD DIMINISH. EMERGENCY MANAGEMENT SHOULD
BE PREPARED TO QUICKLY ACTIVATE THEIR SPOTTER NETWORKS THIS
AFTERNOON.

DISCUSSION: THUNDERSTORMS ALONG THE STATE LINE ARE DEVELOPING IN
RESPONSE TO A DRY LINE PUSHING THROUGH EASTERN KANSAS. THIS DRY LINE
WILL FUEL THUNDERSTORMS ACROSS WEST CENTRAL MISSOURI THIS AFTERNOON.
STORMS OVER NORTHEAST KANSAS ARE DEVELOPING UNDERNEATH A COLD POOL
OF AIR ALOFT. THIS COLD POOL OF AIR IS FORECAST TO TRACK ACROSS
NORTHWEST MISSOURI THIS AFTERNOON AND EARLY THIS EVENING.

BODNER
Local storm report, Feb 29, 2:28 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CST TUE FEB 29 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    DONIPHAN                  KS   .75 INCH HAIL
02/29/00   DONIPHAN                       REPORTED BY PUBLIC.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 2:31 PM CSTSevere Thunderstorm WarningEAXClinton, DeKalb59 min
Feb 29, 2:31 PM CSTSevere Thunderstorm WarningEAXDaviess59 min
Feb 29, 2:37 PM CSTSevere Thunderstorm WarningEAXAtchison, Holt53 min
Feb 29, 4:02 PM CSTSevere Thunderstorm WarningEAXLinn, Livingston58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.